Atypical Presentation of Neuroleptic Malignant Syndrome: A Diagnostic Dilemma
Neuroleptic Malignant Syndrome (NMS) is an idiosyncratic, fatal complication of antipsychotic treatment. We report the case of a 37-year-old woman who was on medications for cardiac problems and presented with acute onset of manic symptoms of four days duration. She was admitted due to presence of altered sensorium. Hypokalemia was detected. She was started on Tab. Risperidone and intramuscular Haloperidol for her behavioral problems. However, the delirium worsened and she developed rigidity. Investigations revealed elevated creatinine phosphokinase (CPK) and worsening hypokalemia. In view of muscular rigidity, elevated CPK and worsening delirium even after correcting hypokalemia, a diagnosis of NMS was considered. Her symptoms improved once Risperidone and Haloperidol were stopped and treatment for NMS was instituted. This case demonstrates that early or impending NMS can have atypical presentations, pose a diagnostic dilemma and delay treatment; and highlights the importance of early diagnosis and treatment of NMS.
Stubner S, Rustenbeck E, Grohmann R, Wagner G, Engel R, Neundorfer G, et al. Severe and uncommon involuntary movement disorders due to psychotropic drugs. Pharmacopsychiatry 2004; 37:S54-S64.
Levenson JL. Neuroleptic malignant syndrome. Am J Psychiatry 1985; 142(10):1137-45.
American Psychiatric Association. Diagnostic and statistical manual of mental disorder. 5th edn. Washington DC: American Psychiatric Association; 2013: pp.709-10.
Paul M, Michael SG, John S, Lenox RL. An atypical presentation of neuroleptic malignant syndrome: Diagnostic dilemma in a critical care setting. Respir Care 2012; 57:315-17.
Seitz DP. Diagnostic uncertainty in a case of neuroleptic malignant syndrome. CJEM 2005; 7:266-72.
Addonizio G, Susman VL, Roth SD. Symptoms of neuroleptic malignant syndrome in 82 consecutive inpatients. Am J Psychiatry 1986; 143:1587-90.
Addonizio G, Susman VL, Roth SD. Neuroleptic malignant syndrome: review and analysis of 115 cases. Biol Psychiatry 1987; 22:1004-20.
Sachdev P, Kruk J, Kneebone M, Kissane D. Clozapine-induced neuroleptic malignant syndrome: a review and report of new cases. J Clin Psychopharmacol 1995; 15:365-71.
Meterissian GB. Risperidone-induced neuroleptic malignant syndrome: a case report and review. Can J Psychiatry 1996; 41:52-4.
Aditanygee, Singh S, Singh G, Ong S. Spectrum concept of neuroleptic malignant syndrome. Br J Psychiatry 1988; 153:107-11.
Copyright (c) 2015 Kerala Journal of Psychiatry
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.